Since last fall, several companies have recalled Zantac and its generic alternative, ranitidine, from stores. This occurred in response to the discovery of unacceptable levels of a chemical called N-Nitrosodimethylamine (NDMA) in some samples of the product.
Both natural and industrial processes can form NDMA, but this substance can be toxic to humans. This is because it can alter DNA and may cause numerous types of cancer. Some samples of the popular heartburn medication contained up to 26,000 times more NDMA than federal regulations allow.
Hazardous chemical in Zantac can increase with heat
Recently, testing performed by an independent laboratory in California found that NDMA levels can rise in the product. This may explain why Zantac samples seem to have varying levels of NDMA. Heat appears to trigger this rise, which means that the NDMA levels can increase during shipping or storage. NDMA levels could even rise as the products sit on a store shelf or in someone’s medicine cabinet.
The Food and Drug Administration (FDA) is still investigating what happens to the medication once someone consumes it. It is possible that the active ingredient in the medication could turn into NDMA inside the body. However, tests have not yet found proof that this process releases an unnatural amount of NDMA into the body.
What are the next steps for Zantac users?
The FDA recommends people stop taking Zantac and its generic alternatives. If you took this medication regularly, you may consider talking to your doctor and monitoring yourself for symptoms.
Symptoms associated with overexposure to NDMA may include:
- Abdominal cramps
If you were a regular Zantac user, experienced these symptoms and were recently diagnosed with cancer, it may be reasonable to hold the drug company accountable. You may be able to receive compensation for your medical expenses and other costs related to NDMA overexposure.